Flagyl (Metronidazole) Causing Mood Changes And Agitation

In our latest question and answer, the pharmacist discusses whether or not Flagyl (metronidazole) can cause mood changes such as agitation or irritability.

Question

My boyfriend is taking metronidazole. He has bad hallucinations and gets easily agitated. He is saying stuff off the wall. He stopped taking them Sunday. Which was the fourth day. Today is Tuesday. Last night he finally got some rest but he is still hallucinating. I’m not sure what to do and he also uses marijuana. I’m not sure if that triggered something?

Asked by Ashley On Jul 31, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Aug 01, 2018

Although Flagyl (metronidazole) is generally well tolerated, it does have a small risk of causing adverse central and peripheral nervous system effects. These effects are more commonly associated with metronidazole given via injection, but have been reported in those taking oral dosage forms as well.


It is important to discuss the side effects you are experiencing with the doctor. The prescribing information for metronidazole specifically points out the following:

"The appearance of abnormal neurologic signs and symptoms demands the prompt evaluation of the benefit/risk ratio of the continuation of therapy"

The central nervous system side effects of metronidazole are considered the most serious adverse reactions reported in patients. Symptoms are wide ranging, but can include:

  • Numbness
  • Headache
  • Dizziness
  • Incoordination
  • Physical instability
  • Confusion
  • Irritability
  • Depression
  • Insomnia
  • Sporadic eye movement


If any of the above occur on metronidazole, the drug should be stopped, with the effects reported immediately to the physician.


It is certainly possible that the effects that are being experiencing are unrelated to metronidazole, but it is important to be evaluated to be sure.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions